DVT to PE...

  1. Hi! I just finished a 3 month orientation at the hospital I'm currently at, and have had two official weeks off of orientation so far. Things seem to be going great. For some reason, our nurse/pt ratios have been amazing, and my days have ran very smoothly. I did run into a situation though, and was hoping to get some feedback from some seasoned nurses.

    One of my patients was admitted for a DVT in her LLE. She had orders up ad lib and was on bathroom privileges. This made me a little nervous d/t her DVT, but she had been receiving Lovenox, Coumadin, and I think she even had some IV Heparin in the ED.

    Regardless, she asked if she could take a shower that afternoon (the shower's about 15 steps from her room). Her plastic surgeon told me to let her shower, and gave me some would dressing instructions. About thirty minutes after her shower, I was in her room doing the dressing changes. Another doctor walked in and asked me if I had told her "the news". I was clueless, and the pt and myself found out that after a CT scan, they found a PE in her lung. WOW! I was shocked and was immediately thinking of the shower and movements that she had been through for the day. Her O2 sats were great, she was breathing fine, and gave me no reason to think otherwise. Before the doc left the room, I asked if there were any precautions to take, and he told me "no, she's okay". I was a little surprised at the team being okay with her up ad lib. Am I over-reacting or did I somehow, by the grace of God, skim by without a code on my hands?
  2. Visit happytoheal profile page

    About happytoheal

    Joined: Nov '05; Posts: 17
    Possibly oncology or transplant

    7 Comments

  3. by   Dinith88
    Quote from happytoheal
    Hi! I just finished a 3 month orientation at the hospital I'm currently at, and have had two official weeks off of orientation so far. Things seem to be going great. For some reason, our nurse/pt ratios have been amazing, and my days have ran very smoothly. I did run into a situation though, and was hoping to get some feedback from some seasoned nurses.

    One of my patients was admitted for a DVT in her LLE. She had orders up ad lib and was on bathroom privileges. This made me a little nervous d/t her DVT, but she had been receiving Lovenox, Coumadin, and I think she even had some IV Heparin in the ED.

    Regardless, she asked if she could take a shower that afternoon (the shower's about 15 steps from her room). Her plastic surgeon told me to let her shower, and gave me some would dressing instructions. About thirty minutes after her shower, I was in her room doing the dressing changes. Another doctor walked in and asked me if I had told her "the news". I was clueless, and the pt and myself found out that after a CT scan, they found a PE in her lung. WOW! I was shocked and was immediately thinking of the shower and movements that she had been through for the day. Her O2 sats were great, she was breathing fine, and gave me no reason to think otherwise. Before the doc left the room, I asked if there were any precautions to take, and he told me "no, she's okay". I was a little surprised at the team being okay with her up ad lib. Am I over-reacting or did I somehow, by the grace of God, skim by without a code on my hands?
    DVT's can take weeks/months to completely 'dissolve'. Keeping a person like this on bed-rest can do more harm than good because immobility/venous stasis can make the problem worse (probably caused it in first place)...and they can embolize even if patient is in bed.
  4. by   traumamomtx
    she already had the pe and was doing fine so far. no need to keep her from doing simple and non exerting adl's. I agree sitting in the bed constantly would of only worsened the situation. Yes, you lucked out as did the pt by not having to code her.
  5. by   happytoheal
    Thanks for the feed back!
  6. by   JenNJFLCA
    I am a new nurse too. Thanks for the info!!
  7. by   solumedrol
    I am a nursing student and I don't know much. lol. I have a pt with DVT too in her left calf. The doctor just ordered Heparin 5000u SQ for her. But I was so stupid to give the injection in the deltoid instead of the abdomen. Plus I pinch the skin inserted the needle into the skin relased the skin and injected the heparin. My preceptor said since I release the skin before injecting the heparin I injected it IM instead of SQ. I felt so bad that day. =/ By the way, what does LLE means? What is Lovenox and Coumadin for?
  8. by   augigi
    LLE = left lower extremity

    Coumadin = longterm oral anticoagulant medication

    Lovenox (enoxaparin sodium) = short-acting anticoagulant medication to bridge you to a therapeutic coumadin level.
  9. by   solumedrol
    Quote from augigi
    LLE = left lower extremity

    Coumadin = longterm oral anticoagulant medication

    Lovenox (enoxaparin sodium) = short-acting anticoagulant medication to bridge you to a therapeutic coumadin level.
    oh i see. thanks for the info!

close